Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 204, NWS Kansas City, MO

August 11, 2002Andrew County, Buchanan County, DeKalb County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 11, 2002, 6:50 PM CDT for Andrew County, Buchanan County, DeKalb County, Missouri. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2002, 6:50 PM CDT (23:50 UTC)
Expired
Aug 11, 2002, 7:45 PM CDT
In force
55 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Andrew County, MO, Buchanan County, MO, DeKalb County, MO

The radar

The Pleasant Hill radar (KEAX), 113 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1728 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WUUS53 KEAX 112350
SVRMCI
MOC003-021-063-120045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ANDREW COUNTY IN NORTHWEST MISSOURI
  SOUTHWESTERN DEKALB COUNTY IN NORTHWEST MISSOURI
  NORTHERN BUCHANAN COUNTY IN NORTHWEST MISSOURI

* UNTIL 745 PM CDT

* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EASTON...OR 11 MILES EAST OF ST JOSEPH...AND MOVING NORTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   COSBY BY 705 PM CDT
   STEWARTSVILLE BY 710 PM CDT
   CLARKSDALE BY 715 PM CDT
   AMITY BY 745 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3993 9466 3985 9439 3975 9447 3974 9463
          3956 9463 3973 9496

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:37 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 11, 3:37 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
337 PM CDT SUN AUG 11 2002

PROBLEMS FOR THIS FORECAST PACKAGE INCLUDE CHANCES OF THUNDER FOR
THE OVERNIGHT PERIOD...HIGH TEMPERATURES FOR MONDAY...AND
THUNDERSTORM ACTIVITY FOR MONDAY NIGHT INTO TUESDAY.

THIS AFTERNOON SURFACE HEATING AND A LACK OF ANY CAP ALLOWED
SCATTERED THUNDERSTORMS TO BEGIN FIRING OFF AROUND EAST KANSAS AND
NORTHERN MISSOURI.  THE SCATTERED THUNDERSTORMS WOULD APPEAR TO BE
FIRING ALONG BOUNDARIES LEFT LINGERING ACROSS THE REGION FROM FRIDAY
NIGHTS/SATURDAY MORNINGS FRONTAL PASSAGE.  SOUTHERLY WINDS HAVE
BROUGHT A RETURN OF ABUNDANT LOW LEVEL MOISTURE TO THE ENTIRE CWA AS
DEW POINTS RANGED AROUND 70 DEGREES THIS AFTERNOON.  I EXPECT MOST
OF THE SCATTERED  STORMS TO BLOW THEMSELVES OUT AROUND SUNSET AS
DIURNAL HEATING DISSIPATES.  I HAVE KEPT A CHANCE OF THUNDER IN THE
EXTREME NORTHEAST AND NORTHWEST CORNERS OF KANSAS AND MISSOURI FOR
THE OVERNIGHT HOURS AS RUC40 AND MESO ETA ARE BOTH INDICATING SOME
DECENT ISENTROPIC LIFT ALONG THE 315K SURFACE.

FOR MONDAY...THE AVN AND ETA MODELS ARE IN GOOD AGREEMENT AS TO THE
ARRIVAL OF THE FRONT IN NORTHWEST MISSOURI IN THE LATE AFTERNOON
EARLY HOURS.  THEREFOR I HAVE PUSHED UP DAYTIME TEMPERATURES A
LITTLE IN ANTICIPATION OF COMPRESSIONAL HEATING IN ADVANCE OF A LATE
AFTERNOON FRONTAL PASSAGE.  OF COURSE CLOUD COVER AND THE PRECISE
TIMING OF THE FRONT COULD PLAY HAVOC WITH THE TEMPERATURES.  AS FOR
PRECIPITATION...I MADE ONLY MINOR MODIFICATIONS AS THE GOING
FORECAST LOOKED TO HAVE A GOOD HANDLE WITH THUNDERSTORMS BECOMING
LIKELY IN THE NORTHWEST CORNER LATE MONDAY AFTERNOON AND THEN
SPREADING ACROSS EAST KANSAS AND WEST MISSOURI AS THE FRONT PUSHES
THROUGH.  I EXPECT SOME SEVERE THUNDERSTORMS WITH THE FRONT.
LOWER...MID AND UPPER LEVEL WINDS ARE FAIRLY UNIDIRECTIONAL AS THE
FRONT MOVES THROUGH INDICATING THAT THUNDERSTORMS SHOULD REMAINED
PEGGED ALONG THE FRONT.  LATEST 0-6KM SHEAR VALUES WOULD INDICATE
ENOUGH ROTATION ALONG THE FRONT TO HELP ORGANIZE LINES OF SEVERE
STORMS...BUT NOT ENOUGH FOR SUPERCELL ACTIVITY.  WITH 500 MB
TEMPERATURES STARTING TO COOL TO -10 C AND BELLOW RANGE AHEAD OF THE
FRONT...LARGE HAIL WOULD BE OUR BEST BET FOR SEVERE WEATHER.  GIVEN
ENOUGH COOLING ALOFT THOUGH STRONG WINDS COULD ALSO PRESENT A
THREAT.

FOR TUESDAY...SHOWERS AND THUNDERSTORMS COULD PERSIST INTO THE
AFTERNOON HOURS THROUGH CENTRAL MISSOURI.  AS THE FRONT SLOWLY SAGS
SOUTH RAIN CHANCES WILL DECREASE FROM THE NORTHWEST TO THE
SOUTHEAST.  AFTERNOON HIGHS WILL BE TRICKY AS CLOUD COVER...POST
FRONTAL CONVECTION...AND A COOLER AIR MASS WORK TO KEEP TEMPERATURES
DOWN.  I HAVE GONE SLIGHTLY ABOVE GUIDANCE IN MOST LOCATIONS.  MIGHT
HAVE TO REVISE THOSE TEMPERATURES DOWN TOMORROW AS I SEE WHAT KIND
OF COOL SURFACE AIR IS FOLLOWING THE FRONT THROUGH THE PLAINS.
MODELS ARE SHOWING THAT ENOUGH DRY AND COOL AIR WILL HAVE PUSHED
INTO NORTHERN MISSOURI TO PUSH MOST OF THE LINGERING THUNDERSTORMS
TO THE SOUTH BY TUESDAY NIGHT.

PCPN THREAT CONTINUES INTO THE EXTENDED PDS WITH SERIES OF
DISTURBANCES MOVING ACROSS.  ON THURSDAY...SOME CHANCE FOR WAA
SHOWERS AS SFC LOW STARTS TO WIND UP IN THE NORTHERN PLAINS.  HAVE
CONTINUED WITH SILENT 20S...AS IT LOOKS LIKE BEST LOCATION FOR THIS
TO BE FARTHER SOUTH AND WEST.  AVN/MRF THEN TRIES TO PIN DOWN A
FRONT COMING IN OVER THE WEEKEND. CURRENT PROJECTIONS WOULD HAVE IT
ACROSS CWA EARLY SUNDAY.  QUITE A BIT OF UNCERTAINTY WITH THAT
TIMING...SO HATE TO INTRODUCE DAY 7 POPS.  PLAN ON HOLDING OFF FOR
ANOTHER MDL RUN. OTHERWISE...TEMPERATURES ARE JUST TAKING A SLOW
WARM UP THROUGH THE END OF THE WEEK.

CUTTER/LVQ

217 PM...
WILL DO A QUICK UPDATE FOR PRECIP. AFTERNOON HEATING AND NO CAP HAS
ALLOWED SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS MUCH
OF THE AREA. NO REAL BOUNDARIES TO NOTE SO WILL INCLUDE SMALL POPS
ACROSS THE ENTIRE AREA. THIS ACTIVITY SHOULD END AROUND SUNSET WITH
THE LOSS OF HEATING.

NRR

430 AM...
AN ACTIVE WEATHER PATTERN IS EVOLVING FOR THE MIDDLE PART OF THE
COUNTRY EARLY THIS WEEK.  THE JET STREAM OVER THE UPPER MIDWEST IS
FORECAST TO BUCKLE AND BRING A VIGOROUS TROUGH INTO OUR REGION BY
LATE MONDAY.  IT LOOKS LIKE EASTERN KANSAS AND NORTHERN MISSOURI
WILL HAVE ITS BEST SHOT IN SEVERAL WEEKS FOR A SIGNIFICANT RAIN
EPISODE MONDAY NIGHT AND TUESDAY.

THE SHORT RANGE MODELS HAVE BEEN FAIRLY CONSISTENT IN STRENGTHENING
THE UPPER WAVE OVER ALBERTA AND DROPPING IT INTO THE NORTHERN
PLAINS.  DIFFERENCES IN THE ETA AND AVN ARE NEGLIGIBLE IN THE HEIGHT
AND PRESSURE FIELDS THROUGH TUESDAY MORNING.  I PREFER THE 06Z ETA
PRECIPITATION FIELDS OVER EITHER OF THE 00Z RUNS.  I BELIEVE THAT
STORMS WILL HOLD CLOSE TO THE COLD FRONT ON MONDAY.  THERE IS LITTLE
ISENTROPIC LIFT AHEAD OF THE FRONT DESPITE A 25-30KT LOW LEVEL JET
PRECEDING THE COLD FRONT, AND 700-300MB MEAN WIND VECTORS PARALLEL
TO THE FRONT WILL KEEP STORMS NEAR THE BOUNDARY.  WITH THIS SAID, I
HAVE KEPT THE FORECAST DRY UNTIL MONDAY MORNING WHEN THUNDER CHANCES
WILL INCREASE OVER NORTHWEST MISSOURI.  I UPGRADED POPS TO LIKELY
FOR MUCH OF THE FORECAST AREA BY LATE MONDAY INTO MONDAY NIGHT. THE
FRONT COMBINED WITH UPPER LEVEL DIFFLUENCE AND ABUNDANT MOISTURE
COULD PRODUCE LOCALLY HEAVY RAIN AMOUNTS AS THE FRONT DRIFTS SLOWLY
THROUGH NORTHERN MISSOURI.  A SECONDARY WAVE IS PROGGED BY THE ETA
AND AVN TO RIDE ALONG THE FRONT ON TUESDAY PROVIDING KANSAS AND
MISSOURI WITH ANOTHER SHOT AT SIGNIFICANT RAINS.  ALL VERY WELCOME
AFTER A LONG, DRY SUMMER.

KOCH

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Aug 11, 1:00 PM CDT, 5 hours 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN AUG 11 2002

* HAZARDS EXPECTED -
A LINE OF THUNDERSTORMS WILL MOVE THROUGH NORTHEAST KANSAS AND
NORTHERN MISSOURI TOMORROW. SOME STORMS WILL BE CAPABLE OF DAMAGING
WIND GUSTS AND HAIL AS THE LINE OF STORMS MOVES TO THE SOUTHEAST
ACROSS THE AREA. STORMS COULD BEGIN AS EARLY AS MID MORNING IN THE
SAINT JOSEPH AND MARYVILLE AREAS. THE CITIES OF CHILLICOTHE...KANSAS
CITY...KIRKSVILLE...WARRENSBURG...AND SEDALIA WILL EXPERIENCE STORMS
DURING THE AFTERNOON AND EVENING.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS THE ENTIRE AREA ON MONDAY.

DISCUSSION: AN UNSEASONABLY STRONG COLD FRONT WILL PLUNGE INTO THE
CENTRAL UNITED STATES TOMORROW. AHEAD OF THIS FRONT...HEAT AND
HUMIDITY WILL PROVIDE FUEL FOR STRONG STORMS. A LINE OF
THUNDERSTORMS IS EXPECTED TO FIRE ALONG THE FRONT IN SOUTHEAST
NEBRASKA EARLY ON MONDAY. THE LINE OF STORMS WILL LIKELY INTENSIFY
BY AFTERNOON AS IT MOVES TO THE SOUTHEAST. SOME STORMS IN THIS LINE
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

NRR
Local storm report, Aug 11, 5:52 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
552 PM CDT THU AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    EXCELSIOR SPRINGS         MO   .75 INCH HAIL
08/11/02   CLAY                           REPORTED BY SPOTTER.

MJ

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.